Show Summary Details
Page of

Postural orthostatic tachycardia syndrome 

Postural orthostatic tachycardia syndrome
Chapter:
Postural orthostatic tachycardia syndrome
Author(s):

Phillip A. Low

DOI:
10.1093/med/9780198566342.003.0063
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2021. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 18 October 2021

Postural orthostatic tachycardia syndrome (POTS) is a syndrome comprising specific symptoms and signs. Symptoms are those of cerebral hypoperfusion and/or autonomic overactivity, which develop while the subject is standing but are relieved by recumbency. Symptoms of hypoperfusion include light-headedness, dizziness, diminished concentration, and syncope; those of autonomic overaction include palpitations, tremulousness, nausea, and syncope. The essential finding is a heart rate (HR) increment of 30 beats/minute or greater within 5 minutes of standing up or on head-up tilt (HUT). Some investigators require an absolute orthostatic HR greater than 120 beats/minute and/or standing plasma norepinephrine ≥600 pg/ml....

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.